Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 72, NWS Lincoln, IL

June 16, 2012Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 16, 2012, 4:57 PM CDT for Vermilion County, Illinois. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2012, 4:57 PM CDT (21:57 UTC)
Expired
Jun 16, 2012, 5:19 PM CDT
In force
22 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 134 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:05 PM CDTTSTM WND GST 605 E Rossville, ILSEVERAL MINUTES OF PEA SIZED HAIL ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS53 KILX 162157
SVRILX
ILC183-162230-
/O.NEW.KILX.SV.W.0072.120616T2157Z-120616T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
457 PM CDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 530 PM CDT.

* AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROSSVILLE...OR 15 MILES NORTH OF DANVILLE...AND MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN VERMILION COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4024 8766 4038 8775 4049 8753 4028 8753
TIME...MOT...LOC 2158Z 239DEG 21KT 4037 8758
WIND...HAIL 60MPH 1.00IN

$$

BAK
1 follow-up statement
285 
WWUS53 KILX 162219
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CDT SAT JUN 16 2012

ILC183-162229-
/O.CAN.KILX.SV.W.0072.000000T0000Z-120616T2230Z/
VERMILION IL-
519 PM CDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERMILION COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH OTHER 
NEARBY THUNDERSTORMS.

LAT...LON 4024 8766 4038 8775 4049 8753 4028 8753
TIME...MOT...LOC 2219Z 239DEG 21KT 4043 8744

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:02 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 16, 2:02 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
202 PM CDT SAT JUN 16 2012

.DISCUSSION...
ISSUED 145 PM CDT SAT JUN 16 2012

SOUTHERN END OF MCV COMBINED WITH AN UNSTABLE AIR MASS WAS ENOUGH
TO PRODUCE SOME WIDELY SCATTERED CONVECTION ACROSS EASTERN ILLINOIS
EARLY THIS AFTERNOON. A MUCH STRONGER UPPER WAVE ACRS THE NRN PLAINS
WILL START TO PUSH THE REMNANT MCV/SHORTWAVE OFF TO OUR EAST. EARLY
AFTN TEMPERATURES HAVE RISEN INTO THE UPPER 80S TO LOWER 90S WITH
DEW POINTS IN THE UPPER 60S TO LOWER 70S.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

MAIN CONCERNS THIS PERIOD WILL INCLUDE COVERAGE OF CONVECTION AND
MUCH NEEDED RAINFALL ALONG COLD FRONT THIS EVENING...AND THE
THREAT FOR REDEVELOPMENT ALONG THE SLOW MOVING FRONT AGAIN SUNDAY
AFTERNOON...FOLLOWED BY HOT AND HUMID WEATHER THRU AT LEAST THE
FIRST HALF OF THE WORK WEEK.

CONSENSUS OF HI-RES MODEL SOLUTIONS SUGGEST A COMPLEX OF STORMS
WILL EVOLVE INTO MORE OF A QUASI-LINEAR CONVECTIVE SYSTEM BY LATE
AFTERNOON WITH THE PRIMARY SEVERE THREAT BEING FROM STRAIGHT LINE
WIND DAMAGE. FORECAST SOUNDINGS CONTINUE TO SHOW SURFACE BASE CAPES
OF AROUND 2500 J/KG INTO THIS EVENING WITH 0-6KM SHEAR VALUES OF
AROUND 20 TO 25 KTS. JUST ENOUGH LOW LEVEL DRY AIR IN PLACE ON
SOUNDINGS TO SUGGEST A THREAT FOR SOME DOWNBURST WINDS IN SOME OF
THE MORE ORGANIZED UPDRAFTS/BOWING SEGMENTS. THE MAJORITY OF THE
MODELS INDICATE A GRADUAL WEAKENING TREND IN THE CONVECTION AFTER
SUNSET AS WE LOSE THE DAYTIME HEATING/INSTABILITY. DUE TO THE MORE
PROGRESSIVE NATURE OF THE CONVECTION LATER THIS AFTERNOON AND THIS
EVENING...RAINFALL AMOUNTS LOOK TO RANGE FROM A QUARTER TO ONE
HALF INCH...WITH LOCAL 1 INCH AMOUNTS POSSIBLE WITH SOME OF THE
MORE INTENSE CELLS EARLY THIS EVENING.

WILL CONTINUE TO HAVE LOW CHANCE POPS ON SUNDAY...ESPECIALLY
DURING THE MORNING. HOWEVER...SOME OF THE HI-RES REF SIMULATIONS
INDICATE THE ORGANIZED CONVECTION THAT MOVES THRU OUR AREA WILL
SHIFT EAST AND SOUTHEAST ACROSS PARTS OF SE IL BY TOMORROW AFTN
WITH ANY REDEVELOPMENT OCCURRING ALONG OR JUST SOUTH OF THE
REMNANT OUTFLOW BOUNDARY. NOT REAL CONFIDENT ON PLACEMENT OF
BOUNDARY AT THIS TIME SO WILL CONTINUE TO CARRY SOME MENTIONABLE
POPS...ESPECIALLY ACRS THE SOUTHEAST TOMORROW AFTN. WITH UPPER
LEVEL HEIGHTS BUILDING ONCE AGAIN LATE SUNDAY INTO MONDAY...THE
BOUNDARY SHOULD SHIFT TO OUR NORTH BY SUNDAY NIGHT OR EARLY
MONDAY. WILL CONTINUE TO HOLD ON TO LOW CHANCE POPS WITH THE
WARM FRONT ON SUNDAY NIGHT...WITH HOT AND DRY WEATHER MOVING
IN FOR THE REMAINDER OF THE SHORT TERM. AFTERNOON HIGHS ON MONDAY
AND TUESDAY SHOULD SOAR INTO THE LOW TO MID 90S.

LONG TERM...WEDNESDAY THROUGH SATURDAY

UPPER LEVEL RIDGE THAT WILL BRING US HOT WEATHER AT LEAST INTO
WEDNESDAY IS FORECAST TO BREAK DOWN AS A FAIRLY SIGNIFICANT UPPER
LEVEL WAVE WILL PUSH ACRS THE NORTHERN PLAINS MIDWEEK. THE LATEST
ECMWF IS A BIT FASTER THAN PREVIOUS RUNS IN BREAKING DOWN THE
RIDGE ON WEDNESDAY ALLOWING A COLD FRONT TO SURGE ACRS THE AREA
THURSDAY MORNING. THE LATEST CANADIAN MODEL IS ALSO SHOWING A
FASTER TREND IN BREAKING DOWN THE RIDGE AS WELL...AS A RESULT...THE
FRONT AND CONVECTION CHANCES PUSH IN TO OUR AREA LATE WED NIGHT
INTO THU. WILL ONLY CARRY SLIGHT CHANCES FAR NORTHWEST LATE WED
NIGHT WITH THE BEST THREAT FOR SHOWERS AND THUNDERSTORMS BEING ON
THURSDAY IN THURSDAY EVENING AS THE FRONT SETTLES SOUTHEAST ACRS
THE AREA. IF LATER MODEL RUNS CONTINUE WITH THE FAST TREND OF THE
FRONT WILL PROBABLY BE ABLE TO REMOVE RAIN CHANCES THURSDAY NIGHT
INTO FRIDAY AS BOTH THE CANADIAN AND GEM MODELS BUILD A FAIRLY
STRONG TROF NORTH OF THE GREAT LAKES PUTTING US IN A COOLER AND
LESS HUMID AIR MASS. HOWEVER...MOST MEDIUM RANGE MODELS INDICATE
EVEN THOUGH WE MAY TRANSLATE TO A NWLY FLOW PATTERN...THE STRONGER
FLOW WILL BE JUST TO OUR NORTH SUGGESTING ANY SE MOVING SHORTWAVE
TOPPING THE RIDGE TO OUR WEST MAY BRING IN CONVECTION TO PARTS OF
THE MIDWEST LATE IN THE WEEK OR NEXT WEEKEND. AT THIS POINT...WILL
KEEP PRECIP OUT ON SATURDAY.

SMITH
&&

.AVIATION...
ISSUED 1215 PM CDT SAT JUN 16 2012

MAIN CONCERN WITH THIS TAF SET WILL BE WITH TIMING OF CONVECTION.
HAVE SEEN A FEW THUNDERSTORMS DEVELOP NEAR KCMI OVER THE LAST HOUR
OR SO...ALTHOUGH EXPECTED COVERAGE IS NOT ENOUGH TO GO MORE THAN
VCTS THERE AT THIS TIME. HIGH-RESOLUTION MODELS SUGGEST A MORE
LIKELY TIME FRAME LATE THIS AFTERNOON FOR DEVELOPMENT...BEGINNING
WEST OF KPIA AND DEVELOPING EASTWARD IN THE EVENING. HAVE ADDED
A TEMPO PERIOD OF 5SM TSRA FOR KPIA/KBMI/KSPI TO TRY AND TIME THE
MORE LIKELY PERIODS OF STORMS...BUT WILL HOLD OFF AT KDEC/KCMI AS
DEVELOPMENT AND POSITIONS OF STORMS IN THOSE AREAS IS LESS CERTAIN
AT THIS TIME. ANY LINGERING CONVECTION IS EXPECTED TO BE OUT OF
THE TAF SITES BY 12Z.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 3:17 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SAT JUN 16 2012

ILZ027>031-036-037-040-041-171100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
317 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE FROM DAMAGING
WIND GUSTS...ALTHOUGH ISOLATED LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY...BUT THESE ARE NOT
EXPECTED TO BE SEVERE.

THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH 9 PM.

ILZ038-042>044-047>053-171100-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-PIATT-
SANGAMON-SCOTT-
317 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH ABOUT MIDNIGHT.
THERE IS A SLIGHT RISK THAT THESE STORMS WILL BE SEVERE. THE
MAIN THREAT WITH THESE STORMS WILL BE FROM DAMAGING WIND
GUSTS...ALTHOUGH ISOLATED LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. WHILE SOME OF THE
STORMS MAY PRODUCE GUSTY WINDS...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...PRIMARILY BETWEEN 6 PM AND
10 PM.

ILZ045-046-054>057-061-171100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-SHELBY-VERMILION-
317 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING INTO
THE NIGHT. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS...BUT THE
GREATEST THREAT FOR SEVERE WEATHER WILL BE FURTHER WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. A FEW OF THESE
STORMS MAY ALSO PRODUCE GUSTY WINDS...BUT WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-171100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
317 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. WHILE
SOME OF THE STORMS MAY PRODUCE GUSTY WINDS...WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. WHILE WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STORMS COULD
PRODUCE GUSTY WINDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Local storm report, Jun 16, 2:10 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     RANTOUL                 40.30N 88.16W
06/16/2012                   CHAMPAIGN          IL   TRAINED SPOTTER

            SEVERAL TREES BLOWN DOWN. A SCHOOL LOST PART OF ITS ROOF.
            REPORT FROM WFO CHICAGO STORM SPOTTER.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:38 PM CDTSevere Thunderstorm WarningILXKnox52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.